Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 67, NWS Key West, FL

December 8, 2020

NWS Key West, FL issued this small craft advisory at Dec 8, 2020, 4:49 PM EST. It took effect at Dec 8, 2020, 6:00 PM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2020, 4:49 PM EST (21:49 UTC)
In effect from
Dec 8, 2020, 6:00 PM EST
Expired
Dec 9, 2020, 9:37 AM EST
In force
16 hr
Issued by
NWS Key West, FL

The text

As transmitted.

927 
WHUS72 KKEY 082149
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
449 PM EST Tue Dec 8 2020

GMZ052>055-072>075-090600-
/O.CAN.KKEY.SC.Y.0066.000000T0000Z-201208T2200Z/
/O.NEW.KKEY.SC.Y.0067.201208T2300Z-201209T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
449 PM EST Tue Dec 8 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North winds may increase to near 20 knots late on our
  eastern waters. In addition, seas of 5 to 7 feet expected early
  within the gulf stream.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ034-082300-
/O.CAN.KKEY.SC.Y.0066.000000T0000Z-201208T2200Z/
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
449 PM EST Tue Dec 8 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have decreased below threshold, therefore the 
Small Craft Advisory has been cancelled.

$$

GMZ031-042-090600-
/O.NEW.KKEY.SC.Y.0067.201208T2300Z-201209T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
449 PM EST Tue Dec 8 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North winds may increase to near 20 knots late tonight.

* WHERE...Hawk Channel from Ocean Reef to Craig Key, and Florida 
  Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
4 follow-up statements
154 
WHUS72 KKEY 090343
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1043 PM EST Tue Dec 8 2020

GMZ031-042-052>055-072>075-091000-
/O.CON.KKEY.SC.Y.0067.000000T0000Z-201209T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1043 PM EST Tue Dec 8 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North winds may increase to near 20 knots late on our 
  eastern waters. In addition, seas of 5 to 7 feet expected 
  early within the gulf stream.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
607 
WHUS72 KKEY 090912
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
412 AM EST Wed Dec 9 2020

GMZ053>055-073>075-091015-
/O.CAN.KKEY.SC.Y.0067.000000T0000Z-201209T1000Z/
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
412 AM EST Wed Dec 9 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below criteria, however small craft should
continue to exercise caution until winds and seas decrease.

$$

GMZ031-042-052-072-091600-
/O.EXT.KKEY.SC.Y.0067.000000T0000Z-201209T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
412 AM EST Wed Dec 9 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North winds 20 to 25 knots and seas 5 to 7 feet over the
  Florida Straits this morning. Winds will decrease to 10 to 15 
  knots and seas will subside to 3 to 5 feet.

* WHERE...Eastern Straits of Florida, Hawk Channel from Ocean 
  Reef to Craig Key, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
706 
WHUS72 KKEY 090915
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
415 AM EST Wed Dec 9 2020

GMZ031-042-052-072-091700-
/O.EXT.KKEY.SC.Y.0067.000000T0000Z-201209T1700Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
415 AM EST Wed Dec 9 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...North winds 20 to 25 knots and seas 5 to 7 feet over 
  the Florida Straits this morning. Winds will decrease to 10 to 
  15 knots and seas will subside to 3 to 5 feet.

* WHERE...Eastern Straits of Florida, Hawk Channel from Ocean 
  Reef to Craig Key, and Florida Bay.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
796 
WHUS72 KKEY 091437
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
937 AM EST Wed Dec 9 2020

GMZ031-042-052-072-091545-
/O.CAN.KKEY.SC.Y.0067.000000T0000Z-201209T1700Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
937 AM EST Wed Dec 9 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

The small craft advisory for Florida Bay and the Atlantic waters
off the upper Keys has been cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 8, 3:41 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 8, 3:41 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Key West FL
341 PM EST Tue Dec 8 2020

.DISCUSSION...
Current visible satellite imagery depicts quite a range of cloud
cover over the Florida Keys island chain. Skies are mostly cloudy
in the Lower Keys, partly cloudy in the Middle Keys, and mostly
sunny in the Upper Keys. Radar imagery continues to show mainly
dry conditions for the entire island chain and the nearshore and
offshore coastal waters, outside of a few possible sprinkles in
the western Straits of Florida owed to this stubborn stratocumulus
deck west. Still nice and comfortable on this early December
afternoon owed to northerly continental flow, with surface
observations indicating very comfortable dewpoints near 50 in the
Upper Keys and mid 50s in the Lower and Middle Keys.

In terms of the forecast, expecting near zero rain chances through
Thursday night, as a dome of high pressure centered near the Gulf
coastline will maintain its reign over the Florida Keys. The main
weather story in the near term will be the chilly temperatures
tonight. Temperatures will likely plunge to near 50 degrees in
the Upper Keys tonight where cloud cover is most limited, which
will likely make this the coldest night since January of this
year in the Keys.

As high pressure moves offshore and winds clock around to the east
by Friday, rain chances will increase to near climatological
values (near 10%). A wind surge looks to push towards the Florida
Keys Friday night and Saturday, modestly increasing our rain
chances to near 20%. The next frontal boundary will approach the
Florida Keys sometime after Sunday. There remains some timing
differences in numerical guidance, with the GFS operational and
ensemble members indicating an earlier arrival sometime early
Monday afternoon, with the European suite of guidance indicating
Monday night or even Tuesday morning. Plenty of time to nail out
details of this front, but will note that the cold advection
behind this front does not appear nearly as impressive as this
past front that pushed through the island chain.

&&

.MARINE...
Small Craft Exercise Caution headlines are out for all coastal
waters tonight, although the winds over the eastern coastal
waters will need to be monitored for possible Small Craft
Advisories later this evening. Fresh northwest to north breezes
will continue overnight before gradually decreasing tomorrow
morning. As high pressure centered over the Gulf coast slides
eastward throughout the week, winds will veer northeast by
Thursday and eventually southeast by Saturday. A frontal boundary
will push through the Florida Keys coastal waters early next
week. Details of timing and impacts of this front will be
forthcoming in later forecast cycles.

&&

.AVIATION...
VFR conditions will prevail at EYW and MTH through the TAF period.
BKN to SCT stratocu with bases around 040 are expected this
afternoon, with clearing occurring this evening and overnight. A dry
air mass is currently in place over the area and will prevent any
precipitation at both terminals. Surface winds will be out of the NW
at 10 to 15 knots, with gusts of 15 to 20 knots possible. The
combination of the direction and speed of the winds will cause some
crosswind issues. Winds will decrease slightly overnight.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 PM EST this afternoon for GMZ034-
     052>055-072>075.

&&

Public/Marine/Fire...BT
Aviation/Nowcasts....NB
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 8, 4:03 AM EST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
403 AM EST Tue Dec 8 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-090915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
403 AM EST Tue Dec 8 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory is in effect for all Florida Keys coastal
waters due to northwest to north winds near 20 knots. These winds
will ease through the morning and afternoon.

Otherwise, no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 11:10 AM ESTSmall Craft AdvisoryKEY6 hr

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.